Hail, Saline
- When
- June 9, 8:51 AM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.820, -97.620
Warm moist air situated just to the south of an advancing warm front set the stage for supercell development across Southeast Kansas during the afternoon and evening of June 9th, 2009. The supercell thunderstorms produced a wide variety of severe weather, including large hail up to tennis ball size, damaging wind gusts to 65 mph and even a couple of isolated tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Warm moist air situated just to the south of an advancing warm front set the stage for supercell development across Southeast Kansas during the afternoon and evening of June 9th, 2009. The supercell thunderstorms produced a wide variety of severe weather, including large hail up to tennis ball size, damaging wind gusts to 65 mph and even a couple of isolated tornadoes. The two tornadoes produced little damage as they touched down in open fields.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 6:25 AM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 725 AM CDT TUE JUN 9 2009 .UPDATE... UPDATED TO ADJUST POPS AND DECREASE SVR THREAT THIS MORNING. ELEVATED CONVECTION FINALLY DEVELOPED OVER CENTRAL KS AROUND 5 AM. HOWEVER THIS ACTIVITY DID NOT TAKE OFF LIKE WE WERE ANTICIPATING AND HAS SO FAR STAYED BELOW SEVERE LIMITS. RUC HAS CONTINUED TO SHOW AROUND 20-30J/KG OF CIN IN THE 850-700MB LAYER AND BEST GUESS IS THAT THIS HAS BEEN ENOUGH TO SUPPRESS STORMS. STILL FEEL THERE WILL BE THREAT FOR SVR STORMS...ESPECIALLY OVER CENTRAL AND SE KS WHERE THE BEST MOISTURE TRANSPORT/ISENTROPIC LIFT IS OCCURRING ALONG THE 310K. THEREFORE WILL LOWER POPS FOR BASICALLY WICHITA AND AREAS TO THE SW. IN ADDITION WILL DECREASE POTENTIAL HAIL SIZE IN HWO FOR THIS MORNING. LAWSON && .PREV DISCUSSION... /ISSUED 645 AM CDT TUE JUN 9 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE STORM CHANCES THIS MORNING THROUGH THE EVENING HOURS. CURRENTLY HAVE A WARM FRONT EXTENDING SOUTH OF THE KANSAS-OKLAHOMA BORDER. A STRONG LOW LEVEL JET HAS INCREASED MOISTURE AND INSTABILITY NORTH OF THE FRONT EARLY THIS MORNING WHICH HAS RESULTED IN INCREASING STORMS AROUND SUNRISE OVER NORTH CENTRAL KS. THIS ACTIVITY WILL LIFT OFF TO THE NORTHEAST THIS MORNING WITH KRSL AND KSLN HAVING THE BEST SHOT AT STORMS. THERE IS ALSO A CHANCE THAT ADDITIONAL STORMS MAY DEVELOP OVER SE KS THROUGH 16Z WITH THIS ACTIVITY ALSO PUSHING OFF TO THE NORTHEAST BY THE AFTERNOON HOURS. THE WARM FRONT IS EXPECTED TO LIFT NORTH AND BY THE AFTERNOON HOURS WILL BE NEAR KICT. STORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON IN CENTRAL AND SOUTH CENTRAL KS WITH THE ACTIVITY PUSHING OFF TO THE EAST/NORTHEAST FOR THE OVERNIGHT HOURS. ANY STORM THAT DEVELOPS LATE THIS AFTERNOON/EARLY EVENING WILL LIKELY BE SEVERE. AFTER 06Z THE BULK OF THE ACTIVITY WILL BE EAST AND NORTHEAST OF THE FORECAST AREA. LAWSON PREV DISCUSSION... /ISSUED 319 AM CDT TUE JUN 9 2009/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING AND PLACEMENT OF THE CONVECTION INITIATION EARLY THIS MORNING AND LATER TODAY. THE NEXT CONCERN IS THE TIMING OF THE UPPER LEVEL WAVE AND COLD FRONT ON WEDNESDAY. TODAY-TONIGHT: THIS PORTION OF THE FORECAST IS CERTAINLY THE MOST CRITICAL SO THIS WILL BE OUR MAIN FOCUS. LATEST PROFILERS WERE SHOWING AN UPPER LEVEL JET STREAK MOVING THROUGH NORTHERN KANSAS. THIS JET STREAK WAS CAUSING THE LOW LEVEL FLOW TO RESPOND BY VEERING OUT WHICH IS HELPING SURGE THE LOW LEVEL MOISTURE NORTHEAST INTO THE FORECAST AREA. LATEST SURFACE ANALYSIS WAS SHOWING BKN CLOUD DECKS FORMING AROUND 4KFT IN NORTHEAST OKLAHOMA. THIS IS A SIGN THAT STORMS MAY GET GOING ACROSS NORTHEAST OKLAHOMA DURING THE NEXT HOUR OR SO. IF WE CONTINUE TO SATURATE THAT LAYER BETWEEN 850-800MB THEN THIS WILL TAP INTO THAT HIGHER INSTABILITY WITH MOST UNSTABLE CAPES AROUND 2000-2500J/KG ACROSS SOUTHEAST KANSAS WITH EVEN HIGHER INSTABILITY POSSIBLE ACROSS SOUTH CENTRAL KANSAS NEAR 3000 J/KG. THERE IS PLENTY OF SHEAR IN THIS LAYER ABOVE 850MB WITH VALUES AROUND 40KTS (1-6KM). AS A RESULT...WE WILL MOST LIKELY SEE SCATTERED TO NUMEROUS ELEVATED SUPERCELLS DEVELOPING AFTER 5 AM WITH LARGE HAIL UP TO BASEBALL SIZE BEING THE MAIN THREAT ACROSS THE MAJORITY OF THE AREA. THE BULK OF THE CONVECTION SHOULD PUSH EAST INTO AREAS EAST OF THE TURNPIKE BY LATE MORNING WHICH IS WHERE THE BEST ISENTROPIC LIFT WILL BE FOCUSED. SEVERE CHANCES MAY DIMINISH SLIGHTLY DURING THE AFTERNOON ACROSS SOUTHEAST KANSAS SINCE THE ATMOSPHERE WILL BECOME QUITE SATURATED WHICH MAY LIMIT CAPE. AREAS WEST OF THE TURNPIKE SHOULD SEE THE ATMOSPHERE RECOVER FAIRLY RAPIDLY DURING THE AFTERNOON WHICH WILL SET THE STAGE FOR MORE SUPERCELL DEVELOPMENT WITH THESE SUPERCELLS POSSIBLY BECOMING MORE ROOTED IN THE BOUNDARY LAYER WHICH WILL FAVOR THE POTENTIAL FOR TORNADOES. THE MODELS ARE IN PRETTY GOOD AGREEMENT IN SHOWING THE HELICITY DIAGRAMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH LARGE CURVATURE WHICH WILL CREATE THE POTENTIAL FOR LONG LIVED TORNADIC SUPERCELLS. THE EXACT POINT OF INITIATION IS VERY DIFFICULT TO DETERMINE AT THIS POINT SINCE THE CAP WILL BE VERY WEAK AND THE EASTERLY SURFACE FLOW COULD FORM A TROF AXIS THROUGH CENTRAL AND SOUTH CENTRAL KANSAS. FOR NOW WE PLAN ON UPGRADING THE HAZARDOUS WEATHER OUTLOOK TO 4 IN CENTRAL AND SOUTH CENTRAL KANSAS. THE CONVECTION WILL MOST LIKELY LIFT NORTHEAST OUT OF THE FORECAST AREA DURING THE LATE EVENING OR SHORTLY AFTER MIDNIGHT. WEDNESDAY-SATURDAY: THE GFS IS STILL FAIRLY CONSISTENT IN SHOWING THE UPPER LEVEL WAVE MOVING THROUGH THE AREA ON WEDNESDAY. THIS WILL CAUSE THE COLD FRONT TO PUSH SOUTHEAST AND BRING ANOTHER CHANCE OF SEVERE WEATHER TO THE AREA. AFTER THE FRONT MOVES THROUGH ON WEDNESDAY NIGHT CLEARING SKIES WILL BE ON TAP FOR THE AREA ON THURSDAY WITH COOLER TEMPERATURES EXPECTED. THE REMAINDER OF THE FORECAST THE MODELS BRING THE FRONTAL BOUNDARY BACK TO THE NORTH SATURDAY AND SATURDAY NIGHT WITH LIMITED UPPER LEVEL SUPPORT. THEREFORE...CONVECTION CHANCES LOOK TO BE FAIRLY SLIM AT THIS POINT. COX AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE REMAIN 2 CONCERNS: 1) TSRA POTENTIAL FROM LATE TONIGHT THROUGH TUE AFTERNOON. 2) POTENTIAL FOR MVFR CIGS FROM LATE TONIGHT THROUGH TUE MORNING. EARLY THIS EVENING ULTRA-HIGH OCTANE SFC-850MB FUEL WAS POOLING OVER THE SRN PLAINS...ESPECIALLY OVER CNTRL & ERN OK ALONG A W-E ORIENTED STATIONARY FRONT. THE MOISTURE-LADEN AIRMASS WILL SURGE N ACROSS KS LATE TONIGHT & TUE AS LOWER-DECK WRN PLAINS TROFFING DEVELOPS. IN RESPONSE...THE NOW STATIONARY FRONT DRAPED ACROSS OK WILL SURGE N AS A WARM FRONT TONIGHT...ALLOWING STRONG LOWER-DECK MOISTURE TRANSPORT TO OCCUR OVER KS. POSSESS SUFFICIENT CONFIDENCE TO INTRODUCE TSRA & MVFR CIGS/VSBYS TO ALL 5 TERMINALS EARLY TUE MORNING WITH GREATEST CHANCES OCCURRING OVER KHUT & KRSL WHERE BETTER ALIGNED WITH STRONGEST 925-850MB WARM/MOIST ADVECTION. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 65 83 60 / 30 30 40 60 HUTCHINSON 79 63 81 59 / 40 30 30 50 NEWTON 78 62 80 59 / 40 30 40 50 ELDORADO 81 65 82 60 / 40 30 40 50 WINFIELD-KWLD 86 68 85 61 / 30 30 40 60 RUSSELL 79 58 78 56 / 50 30 30 50 GREAT BEND 80 60 80 57 / 30 30 30 50 SALINA 79 62 80 58 / 60 30 30 40 MCPHERSON 78 62 80 58 / 40 30 30 50 COFFEYVILLE 87 70 86 61 / 50 30 40 60 CHANUTE 83 69 83 61 / 50 30 40 50 IOLA 81 67 82 61 / 50 40 40 40 PARSONS-KPPF 85 70 84 61 / 50 30 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 938 AM CDT TUE JUN 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101445- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 938 AM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...SOME THAT MAY BE SEVERE REMAIN ONGOING ACROSS CENTRAL KANSAS. THE THREAT OF THESE REMAINS ACROSS CENTRAL AND EASTERN KANSAS THIS MORNING THROUGH EARLY AFTERNOON. HAIL UP TO QUARTER SIZE HAIL AND WINDS TO 60 MPH ARE THE PRIMARY THREATS WITH THESE STORMS. THE WARM FRONT IS EXPECTED TO STALL OUT ALONG A MARION TO HUTCHINSON LINE DURING THE AFTERNOON. THIS WILL ALLOW FOR THE ATMOSPHERE TO BECOME QUITE VOLATILE FOR SEVERE THUNDERSTORMS THIS AFTERNOON. THE GREATEST THREAT OF STORMS LOOKS TO BE EAST OF INTERSTATE 35 AND THE TURNPIKE. THE STORMS ARE EXPECTED TO BEGIN BETWEEN 2 AND 4 PM. THE MAIN THREATS WITH THESE STORMS WILL BE VERY LARGE HAIL, DAMAGING WIND...AND POSSIBLE SIGNIFICANT TORNADOES. THE STORMS SHOULD BEGIN TO MOVE NORTHEAST OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONTAL BOUNDARY WILL BEGIN TO PUSH SOUTHEAST AS A COLD FRONT AND BE THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS THURSDAY MORNING. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THUNDERSTORMS REMAIN IN THE FORECAST FROM THURSDAY NIGHT THROUGH MONDAY. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS EXPECTED BY TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 738 AM CDT TUE JUN 9 2009 KSZ032-091315- RUSSELL- 738 AM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 737 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NATOMA...OR 21 MILES NORTHWEST OF RUSSELL...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 802 AM CDT TUE JUN 9 2009 KSZ033-091330- LINCOLN- 802 AM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 801 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 10 MILES WEST OF LINCOLN...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 817 AM CDT TUE JUN 9 2009 KSZ032-033-091345- LINCOLN-RUSSELL- 817 AM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES... AT 817 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LUCAS...OR 18 MILES NORTHEAST OF RUSSELL...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 837 AM CDT TUE JUN 9 2009 KSZ033-091400- LINCOLN- 837 AM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 837 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 15 MILES WEST OF LINCOLN...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 854 AM CDT TUE JUN 9 2009 KSZ033-091430- LINCOLN- 854 AM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 854 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LINCOLN...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 937 AM CDT TUE JUN 9 2009 KSZ049-091500- SALINE- 937 AM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 935 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF SALINA...AND MOVING EAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SPURGEON
The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 14:49 UTC.
15 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.
Large tree limbs were knocked down.
The tornado briefly touched down in an open field.
Car windsheilds were broken by the large hail along Highway 54.
The tornado briefly touched down on the Allen and Neosho county line and moved east for a short bit. No damage was sustained.
The hail was driven by 50 mph winds.
The ground was white with hail. One inch of rain fell in about a 15 minute period.
Winds estimated by an off duty NWS employee.
Winds estimated by a law enforcement deputy.
Wind was estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179892, 179893, 179846, 179847, 179849, 166668, 179851, 179852, 166669, 179853, 179854, 179857, 179858, 179859, 179861, 179862, 179863, 179882, 179883, 179884, 179885, 179887, 179894.